It is currently Tue Aug 22, 2017 9:21 am



All times are UTC - 5 hours [ DST ]


Our Sponsors





Post new topic Reply to topic  [ 3 posts ] 
Author Message
PostPosted: Tue Jun 16, 2009 1:02 am 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Mon Jan 05, 2009 3:20 am
Posts: 516
Hey everyone,

I found this article out there on the net

http://www.aolhealth.com/health/generic-drug-safety

Here is a bit of it:

Quote:
All of us want cheaper medicine—but not if it costs us our health. Troubling reactions and a series of recalls are making some doctors wonder, Are generic drugs as safe as the FDA says they are? Self investigates.

Just when Beth Hubbard should have been feeling great, her health fell apart. A 34-year-old housewares designer in the St. Louis area, Hubbard had recently gotten married. She liked the creativity of her career. And she’d conquered her mild depression and fatigue with a combination of exercise, rest and medicine, including the antidepressant Wellbutrin XL. But in the fall of 2006, shortly after she refilled her prescription—her pharmacy giving her this time Budeprion XL, a generic version of the drug—her good health gave way.

Within a month, she had gained 15 pounds, couldn’t sleep well, developed gastrointestinal problems and felt such extreme fatigue and lack of motivation that she thought about quitting her job. She cried and called in sick for days at a time. "I chalked it up to exhaustion after the whirlwind of the wedding and honeymoon," Hubbard says.

Yet she wasn’t getting better. Her doctor referred her to four specialists, but none, she complains, "were really listening to me—they were just anxious to give me another drug." They diagnosed her alternately with severe allergies, a heart murmur, a slow thyroid, irritable bowel syndrome, gluten intolerance, mononucleosis and chronic pain. She cycled on and off different drugs: Ambien to help her sleep at night; Provigil to keep her awake during the day; Allegra, Zyrtec and Nasacort for allergies; Lexapro, Zoloft and Xanax for anxiety and depression; Zelnorm for bowel problems. And she continued on the Budeprion XL the entire time. "I was fighting for almost a year with the insurance company over all the tests and therapy I needed," Hubbard adds.

After eight months of struggling with her mystery ailments, she was out to dinner with a friend and mentioned that she needed to refill her prescription. Her friend said she’d recently gone off Wellbutrin and had some leftover pills Hubbard could use.

Within a week, Hubbard’s troubling symptoms vanished. Her energy came roaring back. And that is when she finally connected the dots: Her problems had begun mere days after she first took the generic. Because generics had always worked well for other conditions, she says, "I never even gave it a second thought or mentioned the pharmacy’s switch to my doctor." Until now.

She called her doctor to complain about the generic and request a new prescription for the brand name only. The nurse’s response floored her. "Yes" the nurse said matter-of-factly. "We hear that all the time."

_________________
Image
mmmm donuts!


Top
 Profile  
 
 Post subject:
PostPosted: Tue Jun 16, 2009 1:39 pm 
Offline
Long Time Member
Long Time Member
User avatar

Joined: Mon Apr 27, 2009 12:47 am
Posts: 1496
Yar! The same thing happened to me with the Wellbutrin/Budeprion thing. I'd been on generic Wellbutrin for YEARS - but I was taking the twice a day generic called Buproprion. Then my doc was all excited to tell me the once-a-day XL had come out in generic form, so I switched to that. One less pill a day to remember is great after all.

Then my depression came back. I didn't think much of it at the time because I usually have times when my depression recurrs even though I'm on antidepressants. But it just went on and on and never lifted. My body felt achy and I gained weight. Around this time was when I started using opiates on a regular basis.

When I got on Suboxone I stopped taking my antidepressants because I didn't think I needed them anymore and they didn't seem to be doing anything anyway. That was fine for a while, then my depression came back again so I went back on the Budeprion XL - and started having horrible side-effects.

My new doctor heard about the BudeprionXL problems on NPR, so he switched me back to the twice-a-day so I could get Buproprion. Problem solved. I was feeling better within 2 weeks. Amazing.

Thank god my doctor listens to NPR huh? Before he heard that he was pushing to put me on another antidepressant on top of the Budeprion. But I tried that once and when psychotic, so I was standing down.





Sometimes I think the psych meds just make me worse off in the end.

_________________
You can't stop the waves, but you can learn to surf.

-Jack Kornfield


Top
 Profile  
 
 Post subject:
PostPosted: Sun Jun 21, 2009 12:31 pm 
Offline
Power Poster
Power Poster

Joined: Fri May 29, 2009 12:38 pm
Posts: 41
I have felt that way about my antidepresants before. Every dr I have ever seen had wanted to put me on Zoloft. I hate that medicine. I have an appointment at the local mental health facility next week so we will see how it goes. I have only ever been treated for my depression by my gyno dr. and his answer for everything was just take more. I was taking 250 mg of that stuff a day when I stopped. It just made me feel icky.


Top
 Profile  
 
Display posts from previous:  Sort by  
Post new topic Reply to topic  [ 3 posts ] 

All times are UTC - 5 hours [ DST ]


Who is online

Users browsing this forum: No registered users and 0 guests


You cannot post new topics in this forum
You cannot reply to topics in this forum
You cannot edit your posts in this forum
You cannot delete your posts in this forum
You cannot post attachments in this forum

Search for:
Jump to:  
Our Sponsors
Suboxone Forum latest topics RSS feed Subscribe to the entire forum
 

 

 
Fond Du Lac Psychiatry
Dr. Jeffrey Junig, M.D., Ph.D.

  • Board Certified Psychiatrist
  • Asst Clinical Professor, Medical College of Wisconsin

Powered by phpBB® Forum Software © phpBB Group